Verify your email address to receive email notifications.

Verification sent. Please check your inbox to verify your address.

Unable to send verification. Please try again later.

  • Q&A with Australian Health Practitioners

    Is it possible to become depressed further when on anti-depressants?

    I have been on Pristiq for approximately 4-5 years. I was first placed on the drug by my GP who suspected anxiety and depression. After a couple of years I weaned myself from a 100mg dose, and am now taking 50mg per day. Recently (the last 3 or so weeks) I have been feeling incredibly depressed, worthless, lonely and with no purpose. I cannot see a happy, fulfilling future for myself at all. I am lucky to have a supportive partner who is gently pushing me to continue functioning (eg, getting out of bed). I wonder if it is possible to become depressed whilst already on anti depressants? Feeling as terrible as I do now makes me wonder if I was indeed depressed in the first place. I plan to speak with my GP but wonder why this sudden bout of depression has consumed me after 5 years on an antidepressant. Thank you in advance for your replies.
  • Find a professional to answer your question

  • 2

    Thanks

    Dr Zhuang Miao

    Psychiatrist

    Dr Zhuang Miao is a general adult psychiatrist and a Fellow of The Royal Australian and New Zealand College of Psychiatrists. Dr Miao works as ... View Profile

    Hi Danielle,

    It looks like you are experiencng a depressive episode. Depression can relapse while you are on antidepressant especially when you are only on a small dosage of pristiq, as the contributing factors for depression is normally multiple including biological, psychological and social reasons.

    Hope this helps.

  • 1

    Thanks

    I am a consultant psychiatrist who has been in practice for over 20 years. I provide mental health care online. I have worked in public ... View Profile

    Hi Danielle,

    Unfortunately it is possible for depression to return when you are taking an anti-depressant, particularly if the dose is reduced.

    I think it is important to go back to your doctor (GP or psychiatrist) and talk about your symptoms and whether the medication and the dose are right for you.

    Being depressed is not nice at all, it affects your quality of life and the quality of life of those around you. It's important to get effective treatment - which ideally means your symptoms improve and you have a minimum of side effects - and you get back to enjoying life.

    Richard Harvey

answer this question

You must be a Health Professional to answer this question. Log in or Sign up .

You may also like these related questions

Ask a health question
Community Contributor

Empowering Australians to make better health choices